Alert archive / Ohio / Flash Flood Warnings in 2020

Flash Flood Warning 23, NWS Wilmington, OH

May 29, 2020Delaware County, Ohio

NWS Wilmington, OH issued this flash flood warning at May 29, 2020, 1:46 PM EDT for Delaware County, Ohio. It was in force for 119 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2020, 1:46 PM EDT (17:46 UTC)
Expired
May 29, 2020, 3:45 PM EDT
In force
119 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Delaware County, OH

The radar

The Cincinnati radar (KILN), 123 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 2:17 PM EDTHEAVY RAIN 3.22 Nw Sunbury, OHSTORM TOTAL THUS FAR FOR THE DAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

684 
WGUS51 KILN 291746
FFWILN
OHC041-291945-
/O.NEW.KILN.FF.W.0023.200529T1746Z-200529T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
146 PM EDT Fri May 29 2020

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Southeastern Delaware County in central Ohio...

* Until 345 PM EDT.

* At 145 PM EDT, radar indicated thunderstorms producing heavy rain
  across the warned area. Up to two inches of rain have already
  fallen. Heavy rain continues to fall with another one to two inches
  possible in the next hour. Flash flooding is ongoing or expected to
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that may experience flooding include...
  Sunbury, Galena, Interstate 71 at US Route 36/State Route 37, Alum
  Creek State Park, Lewis Center and Olive Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4034 8283 4032 8280 4017 8289 4017 8304
      4029 8299

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Hickman
2 follow-up statements
441 
WGUS71 KILN 291839
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
239 PM EDT Fri May 29 2020

OHC041-291945-
/O.CON.KILN.FF.W.0023.000000T0000Z-200529T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Delaware OH-
239 PM EDT Fri May 29 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR
SOUTHEASTERN DELAWARE COUNTY...

At 238 PM EDT, radar indicated thunderstorms producing heavy rain
across the warned area. Up to three inches of rain have already
fallen. Heavy rain continues to fall with another one to two inches 
possible in the next hour. This additional heavy rainfall will lead 
to flash flooding. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that may experience flooding include...
Sunbury, Galena, Interstate 71 at US Route 36/State Route 37, Alum
Creek State Park, Lewis Center and Olive Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4034 8283 4032 8280 4017 8289 4017 8304
      4029 8299

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Hickman
946 
WGUS71 KILN 291940
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
340 PM EDT Fri May 29 2020

OHC041-291948-
/O.EXP.KILN.FF.W.0023.000000T0000Z-200529T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Delaware OH-
340 PM EDT Fri May 29 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN DELAWARE COUNTY WILL
EXPIRE AT 345 PM EDT...

The previous heavy rain from thunderstorms has ended. Some 
additional showers and storms will move through the area through the 
remainder of the afternoon. However, additional rainfall amounts are 
not expected to be very heavy.

LAT...LON 4034 8283 4032 8280 4017 8289 4017 8304
      4029 8299

$$

Hickman

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 29, 1:03 PM EDT, 43 minutes earlier.

Area forecast discussion, May 29, 1:03 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
103 PM EDT Fri May 29 2020

.SYNOPSIS...
Showers and thunderstorms are expected today as a cold front
moves through the Ohio Valley. A drier and cooler airmass will
settle into the region for the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Southwesterly winds will continue to usher in warm and humid air
into the Ohio Valley this morning ahead of an approaching shortwave
trough and cold front. A few isolated showers and thunderstorms have
already formed over the region as heating starts to take place and
instability builds. Widespread showers and thunderstorms are likely
this afternoon and evening as the cold front sweeps southeastward
through the area. Expect shower and thunderstorm coverage to
increase near the Dayton area close to noon and quickly move
southeastward and reach south central Ohio/northern Kentucky around
8PM.

There is some potential for severe weather today along the cold
front. Instability will max out in the afternoon with peak heating.
MLCAPE is expected to reach around 1000 J/Kg with the most
instability east of I-75. 0-6km bulk shear around 20-30 knots will
overlap the highest CAPE fields east of I-75 as well. There is not
forecast to be any capping inversion in place, so ascent along the
cold front and trough should lead to widespread shower and
thunderstorm development in the unstable and slightly sheared
environment this afternoon. Some storm organization may occur due to
the wind shear in place, although the kinematic profiles are not
overly supportive for severe weather. Isolated damaging wind gusts
and hail are the primary severe weather threats, especially near and
east of I-75. Pockets of heavy rain are likely in thunderstorms.

Behind the cold front, northwesterly winds will usher in cooler and
drier air.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
A drier and cooler airmass will settle into the area on the
backside of the front tonight into Saturday. Models are hanging
onto at least a little bit of lower level moisture tonight into
Saturday so clouds may longer a bit into tonight with some
additional cu development then possible on Saturday. Lows
tonight will be in the low to mid 50s with highs on Saturday
only in the upper 60s to lower 70s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Extended period begins Saturday night with a mid level trough over
the lower Great Lakes and a high amplitude ridge up the ridge of the
Rocky Mountains. At the surface, Canadian high pressure will be
building into the Ohio Valley from the Upper Midwest. This will
continue to provide mostly clear skies and cool temperatures through
Monday, as the high moves into a position centered over the state of
Ohio.  High temperatures will be 5-10 degrees below normal for this
time of year on Sunday and Monday.

Starting Tuesday, the H5 ridge will shift east to a position near
the Central Plains states, with the long wave trough axis pushing
off the East Coast.  This places the forecast area in a northwest
flow pattern, and guidance begins to impact the Ohio Valley with
disturbances moving down the ridge into the base of the trough.

The first such disturbance introduces a chance of showers and storms
on Tuesday, with a second, stronger shortwave and accompanying
frontal system sliding southeast late Wednesday into Thursday. This
second disturbance approaches as southerly return flow begins to
increase dewpoints into the 60s. Will have to monitor timing and
mesoscale factors for severe storm potential as this period draws
closer.

Temperatures return to near normal on Tuesday with highs in upper
70s and lows in the mid 50s, then warm to above normal for Wednesday
and Thursday with highs in the low to mid 80s and lows in the mid
60s.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
Widespread thunderstorms have developed over the Ohio Valley early
this afternoon ahead of an approaching cold front. Thunderstorm
activity will peak in coverage later this afternoon as the cold
front moves southeastward. MVFR ceiling and visibility reductions
are occurring in thunderstorms. The strongest storms will have IFR
visibility reductions. Southwesterly winds from 10-15 knots can be
expected ahead of the cold front outside of thunderstorms. Stronger
winds and gusts will occur in thunderstorms.

Thunderstorm activity ends this evening after the cold front moves
east of the Ohio Valley. Northwesterly winds around 10 knots or less
will occur behind the front along with VFR conditions. However, some
fog is possible late Friday night/early Saturday morning with low-
level moisture in place from recent rainfall. Visibility reductions
might need to be added to upcoming TAF updates if probability of
occurrence increases.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...Campbell
SHORT TERM...JGL
LONG TERM...Hogue
AVIATION...Campbell
Hazardous weather outlook, May 29, 4:32 AM EDT, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
432 AM EDT Fri May 29 2020

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042-043-051-060-
061-070-071-077>079-081-088-301100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Mercer-Auglaize-Darke-Shelby-
Miami-Preble-Montgomery-Butler-Warren-Hamilton-Clermont-Brown-Adams-
Scioto-
432 AM EDT Fri May 29 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, South
Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ026-044>046-052>056-062>065-072>074-080-082-301100-
Hardin-Logan-Union OH-Delaware-Champaign-Clark-Madison-Franklin OH-
Licking-Greene-Fayette OH-Pickaway-Fairfield-Clinton-Ross-Hocking-
Highland-Pike-
432 AM EDT Fri May 29 2020

This Hazardous Weather Outlook is for Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Occasional showers and thunderstorms are expected today. A few
strong to severe storms will be possible this afternoon with
damaging wind the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon, while following all
local, state and CDC guidelines.

In the hours before

Special weather statement, May 29, 10:55 AM EDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1055 AM EDT Fri May 29 2020

OHZ044-045-052-291530-
Champaign OH-Logan OH-Union OH-
1055 AM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHAMPAIGN...
SOUTHEASTERN LOGAN COUNTIES IN WEST CENTRAL OHIO AND NORTHWESTERN
UNION COUNTIES IN CENTRAL OHIO UNTIL 1130 AM EDT...

At 1055 AM EDT, radar indicated a strong thunderstorm over West
Liberty, moving northeast at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Marysville, Bellefontaine, West Liberty, North Lewisburg, West
Mansfield, Valley Hi, Zanesfield, Cable, Raymond, New Jerusalem,
Kennard, East Liberty and Byhalia.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4030 8331 4014 8369 4031 8386 4051 8351
      4050 8350
TIME...MOT...LOC 1455Z 235DEG 33KT 4023 8375

Sites
Special weather statement, May 29, 11:21 AM EDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1121 AM EDT Fri May 29 2020

OHZ045-046-291545-
Delaware OH-Union OH-
1121 AM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DELAWARE AND
CENTRAL UNION COUNTIES IN CENTRAL OHIO UNTIL 1145 AM EDT...

At 1121 AM EDT, radar indicated a strong thunderstorm near
Marysville, moving northeast at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Penny size hail...
Very heavy rain...

Locations impacted include...
Delaware, Marysville, Richwood, Ashley, Radnor, Milford Center,
Ostrander, Magnetic Springs, Raymond, Delaware State Park, Broadway.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4050 8325 4044 8325 4043 8302 4042 8302
      4041 8292 4037 8293 4016 8344 4030 8354
      4035 8354 4051 8327
TIME...MOT...LOC 1521Z 237DEG 33KT 4028 8346

Sites
Special weather statement, May 29, 11:24 AM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1124 AM EDT Fri May 29 2020

OHZ046-055-291600-
Delaware OH-Franklin OH-
1124 AM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FRANKLIN AND
DELAWARE COUNTIES UNTIL NOON EDT...

At 1123 AM EDT, radar indicated a strong thunderstorm over Powell,
moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Columbus, Dublin, Westerville, Delaware, Powell, Sunbury, Ashley,
Alum Creek State Park, Olive Green, Stratford, Bellepoint,
Leonardsburg, Kilbourne, Columbus Zoo and Lewis Center.

This includes I-71 in Ohio between mile markers 120 and 138.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4041 8293 4036 8293 4036 8292 4035 8274
      4026 8275 4012 8291 4011 8309 4017 8317
      4025 8317 4042 8300
TIME...MOT...LOC 1523Z 230DEG 21KT 4016 8304

Sites
Special weather statement, May 29, 1:28 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
128 PM EDT Fri May 29 2020

OHZ053-291800-
Clark OH-
128 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CLARK COUNTY UNTIL 200
PM EDT...

At 128 PM EDT, radar indicated a strong thunderstorm near
Springfield, moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Springfield, Harmony, Brighton, South Vienna, Catawba, Buck Creek
State Park, Pitchin, Plattsburg and New Moorefield.

This includes I-70 in Ohio between mile markers 52 and 70.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4002 8365 4001 8358 3996 8353 3991 8354
      3980 8380 3991 8388 4002 8366
TIME...MOT...LOC 1728Z 239DEG 28KT 3988 8378

Hickman
Special weather statement, May 29, 1:36 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
136 PM EDT Fri May 29 2020

OHZ062-291800-
Greene OH-
136 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT GREENE COUNTY UNTIL 200 PM
EDT...

At 136 PM EDT, radar indicated a strong thunderstorm over Bellbrook,
moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Kettering, Beavercreek, Xenia, Bellbrook, Yellow Springs, Cedarville,
Jamestown, Wilberforce, New Jasper, Spring Valley, Clifton,
Centerville, Middleton Corner, Roxanna, John Bryan State Park,
Oldtown, Greene County Airport and Trebein.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3980 8383 3980 8382 3965 8367 3956 8390
      3958 8407 3961 8411 3969 8411 3983 8386
      3982 8384
TIME...MOT...LOC 1736Z 239DEG 29KT 3962 8405

Hickman
Special weather statement, May 29, 1:40 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
140 PM EDT Fri May 29 2020

OHZ046-291815-
Delaware OH-
140 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DELAWARE COUNTY
UNTIL 215 PM EDT...

At 140 PM EDT, radar indicated a strong thunderstorm near Sunbury,
moving northeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Westerville, Delaware, Sunbury, Galena, Interstate 71 at US Route
36/State Route 37, Alum Creek State Park, Center Village, Olive
Green, Lewis Center and Kilbourne.

This includes I-71 in Ohio between mile markers 122 and 138.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4035 8275 4017 8276 4013 8289 4014 8297
      4027 8306 4036 8290
TIME...MOT...LOC 1740Z 239DEG 24KT 4023 8293

Hickman

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 9:56 AM EDTSpecial Weather StatementILNMiami34 min
May 29, 10:25 AM EDTSpecial Weather StatementILNChampaign35 min
May 29, 10:55 AM EDTSpecial Weather StatementILNUnion35 min
May 29, 11:21 AM EDTSpecial Weather StatementILNUnion24 min
May 29, 11:24 AM EDTSpecial Weather StatementILNDelaware36 min
May 29, 11:49 AM EDTAreal Flood AdvisoryILNDelaware, Franklin3 hr
May 29, 12:46 PM EDTAreal Flood AdvisoryILNDelaware5 hr
May 29, 1:28 PM EDTSpecial Weather StatementILNClark32 min
May 29, 1:36 PM EDTSpecial Weather StatementILNGreene24 min
May 29, 1:40 PM EDTSpecial Weather StatementILNDelaware35 min
May 29, 1:49 PM EDTSpecial Weather StatementILNMadison26 min
May 29, 2:15 PM EDTSpecial Weather StatementILNFranklin45 min
May 29, 2:23 PM EDTSpecial Weather StatementILNChampaign, Logan, Miami52 min
May 29, 2:47 PM EDTSpecial Weather StatementILNMontgomery28 min
May 29, 3:07 PM EDTAreal Flood AdvisoryILNButler, Montgomery, Preble113 min
May 29, 3:11 PM EDTSpecial Weather StatementILNChampaign, Clark, Delaware, Union49 min
May 29, 5:03 PM EDTSpecial Weather StatementILNPerry27 min

Nearby

Flash Flood Warnings in Ohio, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.